West Virginia, 2003

Flash Flooding and Damaging Wind in West Virginia, August 16 to 17, 2003

August 16 to 17, 2003 · NWS RLX · 5 events in 5 counties and zones

4 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 16, 7:40 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 16, 7:40 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
840 PM EDT SAT AUG 16 2003

*********************************************************************
840 PM EDT SAT AUG 16 2003

NOT AS IMPRESSIVE DISPLAY OF STORMS THIS AFTERNOON AND EVENING AS WE
THOUGHT MAY OCCUR...AS THEY HAD A TOUGH TIME SUSTAINING.  CURRENT
RADAR SHOWING SCATTERED THUNDERSTORMS DROPPING SOUTHEAST ALONG A
BOUNDARY ACROSS NORTHERN CWA...WHILE BETTER CLUSTER OF STORMS
CONTINUES TO SLIDE SOUTH ACROSS EAST CENTRAL OHIO.  ONLY THE
STRONGEST STORMS ARE SURVIVING THE LOSS OF HEATING AND EVEN THOSE
THAT ARE FURTHEST AWAY FROM UPPER SUPPORT AND REAL FRONT SHOULD
STRUGGLE TO MAINTAIN THEIR STRENGTH.

COLD FRONT CURRENTLY EXTENDING WEST FROM SOUTHERN LAKE ERIE BACK
ALONG THE MICHIGAN AND OHIO BORDER.  WITH ACTIVITY LACKING WILL
LOWER POPS OVERNIGHT BUT CERTAINLY NOT DROP THEM WITH THIS JUICY AIR
MASS IN PLACE.  THINKING OF 30 POPS ACROSS SOUTHERN CWA WITH 40/50
NORTHWEST CWA AND KEEPING LIKELY FROM CKB EAST INTO NORTHERN
MOUNTAINS.  THINK THE BEST CHANCE REMAINS ALONG CKB-EKN CORRIDOR.

SHOULD SEE FOG AND LOW CLOUDS AGAIN TONIGHT AS WELL.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

HC
*********************************************************************
315 PM EDT SAT AUG 16 2003

TONIGHT AND TOMORROW...
WILL GO WITH SLOWER MODEL TIMING OF THE COLD FRONT AS IS TYPICALLY
THE CASE THIS TIME OF YEAR. VORTICITY LOBE BEGINS EFFECTING THE
REGION LATE TONIGHT WITH FRONT AND VORTICITY LOBE PUSHING THROUGH
THE REGION ON SUNDAY. STILL CONCERNED WITH HEAVY RAINFALL
POTENTIAL...BUT WILL HOLD OFF ON WATCH DUE TO TIME OF DAY THE SYSTEM
WILL BE EFFECTING THE REGION.

SUNDAY NIGHT THROUGH TUESDAY NIGHT...
EXCEPT FOR A LINGERING SHOWER OR THUNDERSTORM EARLY SUNDAY EVENING
IN THE FAR SOUTHERN PORTIONS OF THE CWA...HIGH PRESSURE WILL CONTROL
THE WEATHER WITH COOLER AND DRY WEATHER THROUGH TUESDAY.  MOS
TEMPERATURE GUIDANCE EXTREMELY CLOSE AND LOOK VERY REASONABLE.

WEDNESDAY THROUGH SATURDAY...
MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH OUT THE PERIOD.  UPPER
LEVEL RIDGE WILL BUILD INTO THE REGION ON WEDNESDAY.  SURFACE
MOISTURE LOOKS LIMITED EXCEPT FOR SOME RETURN SOUTHEASTERLY FLOW
INTO THE MOUNTAINS AROUND THE SURFACE HIGH.  THIS COULD LEAD TO SOME
ISOLATED DIURNAL CONVECTION BOTH WED/THURS IN THE MOUNTAINS.

BY FRIDAY...A SHEARING UPPER SYSTEM WILL BE MOVING ENE THROUGH THE
GREAT LAKES INTO NEW ENGLAND.  A SURFACE TROUGH WILL BE SLIDING
ACROSS THE AREA AND WITH THE INCREASE IN SOUTHWESTERLY FLOW AHEAD OF
THE TROUGH...BRINGING MOISTURE BACK...SHOWERS AND THUNDERSTORMS
COULD DEVELOP.  ONE POSITIVE WILL BE THAT THE FORCING ALOFT SHOULD
BE ON THE WEAK SIDE AS THE JET ENERGY AND SHORTWAVE ENERGY ARE TO
THE NORTH.

BY SATURDAY...THE CONVERGENCE BOUNDARY SHOULD BE THROUGH AND WITH
THE UPPER RIDGE TRYING TO REBUILD THANKS TO UPSTREAM TROUGH
DEVELOPMENT OVER THE WEST COAST AND THE NORTHERN JET BACK INTO
SOUTHERN CANADA...DRY CONDITIONS SHOULD RETURN.  BUT WILL HAVE TO
WATCH TO SEE IF ENOUGH SURFACE MOISTURE REMAINS TO PROVIDE A CHANCE
OF THE USUAL SUMMERTIME AFTERNOON SHOWER/THUNDERSTORM.

FOR TEMPERATURES...MEX GUIDANCE LOOKED PRETTY GOOD AND WAS GENERALLY
FOLLOWED.

/RPY/JMV/ESS
*********************************************************************
1035 AM EDT SAT AUG 16 2003

WILL UPDATE FORECAST TO REMOVE MORNING WORDING. WITH HEAVY RAINFALL
DURING THE LAST 24 HOURS IN THE NORTH AND MOUNTAINS...AM A BIT
CONCERNED WITH FRONT DROPPING DOWN TONIGHT AND SUNDAY. WILL KEEP A
CLOSE EYE ON ANY DEVELOPMENT.

RPY

*********************************************************************
340 AM EDT SAT AUG 16 2003

AXIS OF LAST NIGHTS UPPER AIR SUPPORT SHOULD PASS CRW BY DAWN.
AS WE DISCUSSED YESTERDAY..SHOWERS WERE POSSIBLE FOR THE WHOLE
FRIDAY NIGHT. WITH LINGERING SUPPORT EARLY TODAY...ESPECIALLY E-S OF
CRW...MENTIONING SOME MORNING SHOWERS.

2 CONCERNS FOR THIS AFTERNOON AND THIS EVENING.  THE INCREASING
WIND FLOW ALOFT AHEAD OF THE 80-90 KNOT 250MB JET MAX WILL
HAVE AFTERNOON/EVENING STORMS MOVING FASTER.  SOME GUSTY WINDS THEN
POSSIBLE. THE FASTER MOVEMENT SHOULD HELP LIMIT RAIN AMOUNTS FROM
INDIVIDUAL CELLS.  HOWEVER...THE SECOND CONCERN IS FOR THE
POSSIBILITY OF STORMS BACKBUILDING TOWARD THE NORTHWEST...THAT WOULD
DROP SOUTHEAST AND TRAIN.  NO FLOOD WATCH AT THIS EARLY HOUR...BUT
NEED TO MONITOR CONVECTION PATTERN.

BASING FORECAST ON THE SURFACE FRONT TO BE NEAR HTS-CRW-EKN AROUND
12Z SUNDAY.  HOPEFULLY THE FRONT WILL THEN INCH FURTHER SOUTH SUNDAY
AFTERNOON...FOR SOME FRESHER AIR TO REACH NORTHERN COUNTIES SUNDAY
AFTERNOON AND SOUTHERN COUNTIES ON MONDAY.  FRIDAYS AIR WAS
CERTAINLY DEPRESSING...WITH VISIBILITY AROUND 2-3 MILES IN HAZE.

NO SIGNIFICANT CHANGES MADE TO THE EXTENDED PERIODS.

BATTY / CL

*********************************************************************

755 PM EDT FRI AUG 15 2003

QUICK UPDATE TO CONTINUE AND INCREASE POPS THIS EVENING ACROSS
EASTERN CWA AS CONVECTION HAS TAKEN PLACE AHEAD OF APPROACHING
SHORTWAVE IN MOIST UNSTABLE ENVIRONMENT.  THUNDERSTORMS HAVE
DEVELOPED INTO A NORTH SOUTH ORIENTED LINE FROM CKB TO JUST EAST OF
CRW AND CONTINUE TO SLOWLY MOVE EAST.  HAVE INCREASED POP TO 40
ACROSS NORTHEAST AND CONTINUED LOW CHANCE OR SLIGHT CHANCE ELSEWHERE
TIL MIDNIGHT WITH UPSTREAM WAVE STILL TO MOVE THROUGH.  WILL LIKELY
UPDATE AGAIN LATER TO LOWER POPS AS THINGS DIMINISH WITH LOSS OF
HEATING AND FURTHER EASTWARD PROGRESSION OF SHORTWAVE.

HC

*********************************************************************
Hazardous weather outlook, Aug 16, 6:13 AM EST, 15 hours 32 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-161500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

SHOWERS AND THUNDERSTORMS WILL BE MOVING FROM NORTHWEST TO SOUTHEAST
AT A QUICKER PACE TODAY AND TONIGHT.  HOWEVER...THE SHOWERS MAY LINE
UP PARALLEL TO THE FLOW...CAUSING REPETITIVE SHOWERS OVER AREA.  THE
NATIONAL WEATHER SERVICE WILL BE MONITORING FOR THE POSSIBILITY OF
FLASH FLOODING ON SMALL CREEKS.

ALSO...SOME OF THE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING
COULD CONTAIN STRONG WIND GUSTS...ESPECIALLY OVER NORTHERN WEST
VIRGINIA AND EASTERN OHIO...COMPARED TO POINTS FURTHER TO THE
SOUTH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

BATTY

In the hours before

Special weather statement, Aug 16, 4:54 PM EST, 4 hours 51 minutes before
OHZ067-076-162330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
554 PM EDT SAT AUG 16 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 5:50 PM WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM IN
WESTERN NOBLE COUNTY MOVING SOUTH AT ABOUT 20 MPH.  THIS STORM IS
CAPABLE OF PRODUCING SMALL HAIL...TORRENTIAL DOWNPOURS WITH RAINFALL
RATES CLOSE TO 1.5 INCHES AN HOUR...AND GUSTY WINDS.  RESIDENTS IN
EASTERN MORGAN COUNTY OHIO AND WASHINGTON COUNTY OHIO MAY EXPERIENCE
WIND GUSTS IN THE 30 TO 40 MPH RANGE BETWEEN 6 PM AND 7 PM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC
Special weather statement, Aug 16, 8:37 PM EST, 1 hour 8 minutes before
WVZ039-046-047-170330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
937 PM EDT SAT AUG 16 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 9:35 PM WEATHER SERVICE RADAR INDICATED A CLUSTER OF
THUNDERSTORMS MOVING SOUTHEAST ACROSS UPSHUR COUNTY INTO RANDOLPH
COUNTY.  FREQUENT AND DANGEROUS LIGHTNING...ALONG WITH SMALL HAIL
AND GUSTY WINDS ARE EXPECTED WITH THESE STORMS.  TORRENTIAL RAINS
WITH RAINFALL RATES IN EXCESS OF 1 INCH AN HOUR ARE ALSO POSSIBLE.
RAPID RISES ON STREAMS AND CREEKS CAN BE EXPECTED AS WELL AS PONDING
OF WATER ON ROADS AND IN LOW SPOTS.  BUCKHANNON...TALLMANSVILLE AND
ELLAMORE ARE LOCATIONS IMMEDIATELY TO BE AFFECTED BY THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Upshur

When
August 16, 9:45 PM EST to 10:45 PM EST
Where
Upshur County, Rock Cave
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.898, -80.233 (the zone’s center; the record gives no point)

Rains of 2.5 to 3 inches caused French Creek to flood roads and surround a few buildings.

Flash Flood, Randolph

When
August 16, 10:00 PM EST to 10:30 PM EST
Where
Randolph County, 2 mi SW of Cassity
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.775, -79.876 (the zone’s center; the record gives no point)

Long Run flooded and closed secondary roads. Further north, a rain gauge near Ellamore measured 1.8 inches of rain in less than 90 minutes.

Flash Flood, Lewis

When
August 16, 10:15 PM EST to 11:15 PM EST
Where
Lewis County, Weston
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
38.996, -80.502 (the zone’s center; the record gives no point)

Rains of 1.5 to 2.5 inches fell in 2 hours or less. Headwaters of the West Fork River and feeder streams at Crawford overflowed their banks. A school in Weston had urban runoff get inside their building.

Flash Flood, Webster

When
August 17, 2:30 AM EST to 3:30 AM EST
Where
Webster County, Hacker Vly
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
38.495, -80.422 (the zone’s center; the record gives no point)

Rains of 2.5 to 3 inches fell. Hacker Lick Run flooded Route 14.

Thunderstorm Wind, Raleigh

When
August 17, 3:30 AM EST
Where
Raleigh County, Dameron
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
NWS STORM SURVEY
Coordinates
37.817, -81.383

Straight line wind damage resulted from at least 2 microbursts. The damage occurred along Pine Branch Road off of Route 3. Two damage paths, both less than a quarter of a mile wide, consisted of uprooted and snapped trees. Yet, along one of the paths, several homes were damaged by the downed trees and flying debris.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334387, 5334386, 5334388, 5334389, 5334452.